American Society of Hirudotherapy

Thrombosis during off pump LVAD placement in a patient with heparin induced thrombocytopenia using bivalirudin

Case report published in Journal of cardiothoracic surgery (2013)

Last Updated: June 18, 2026Reviewed by: ASH Editorial Board
Research article — evidence reviewArticle reference
Evidence: Case reportClinical LiteratureDrug DevelopmentAwad H et al. · Journal of cardiothoracic surgery, 2013

Abstract

Here we present our attempt at off pump HeartMate II left ventricular assist device (LVAD) implantation using the anticoagulant bivalirudin in a patient with heparin induced thrombocytopenia, which resulted in thrombosis within the LVAD device. This required that our procedure be converted to on pump, and a new HeartMate II LVAD device to be implanted. In our view, this thrombotic event may have been caused by a number of factors that include bivalirudin's (1) short half-life of about 20 minutes, (2) decreased activity with blood stasis, (3) inability to prevent clot propagation, and (4) uncertainty with real-time monitoring of therapeutic levels. To prevent future thrombotic events, it may be beneficial to immediately deair the LVAD device prior to the coring of the left ventricle during off pump LVAD placement. In addition, a solution other than blood may be used for priming. If blood is used for priming of the LVAD device, the duration of blood stasis should not exceed 20 minutes when bivalirudin is being used for anticoagulation. Furthermore, this case emphasizes the importance of having a backup LVAD device available and ready to use during surgical procedures.

Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.

Publication typeCase ReportsJournal Article
Indexed MeSH termsAgedAnticoagulantsAntithrombinsBlood CoagulationFemaleHeart VentriclesHeart-Assist DevicesHeparinHirudinsHumansPeptide FragmentsRecombinant ProteinsThoracic Surgical ProceduresThrombocytopeniaThrombosis

Summary

Off-pump HeartMate II LVAD implantation in a heparin-induced thrombocytopenia patient using bivalirudin produced device thrombosis requiring conversion to on-pump placement; the authors partly attribute this to bivalirudin's 20-minute half-life and reduced activity with blood stasis.

Why This Matters for Hirudotherapy

This case report describes a patient with heparin-induced thrombocytopenia who underwent off-pump HeartMate II LVAD implantation using bivalirudin for anticoagulation, resulting in intra-device thrombosis that required conversion to on-pump surgery and device replacement. The authors attribute the failure to bivalirudin's short half-life (~20 minutes), decreased activity during blood stasis, limited ability to prevent clot propagation, and monitoring challenges, and offer procedural recommendations for future surgeries. The abstract does not mention hirudin, leeches, leech therapy, or the leech secretome; it discusses bivalirudin solely as an anticoagulant used in cardiac surgery. Bivalirudin (formerly Hirulog) is a synthetic peptide anticoagulant designed partly on the C-terminal sequence of hirudin, the anticoagulant of the medicinal leech (Maraganore et al., 1990); this paper studies the drug, not leech therapy.

Citation

Reference (Vancouver style)

Awad H, Bryant R, Malik O, Dimitrova G, Sai-Sudhakar CB. Thrombosis during off pump LVAD placement in a patient with heparin induced thrombocytopenia using bivalirudin. J Cardiothorac Surg. 2013;8:115. doi:10.1186/1749-8090-8-115. PMID: 23628179

Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.

Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026

This website provides educational information and does not constitute medical advice, diagnosis, or treatment recommendations. Medicinal leech therapy carries clinically meaningful risks and should be performed only by qualified clinicians under institutionally approved protocols. FDA 510(k) clearance for medicinal leeches is limited to specific indications; investigational and off-label discussions are labeled accordingly. For patient-specific guidance, consult a qualified healthcare provider.